... my body seems to be completely addicted to it. I was originally prescribed it for stress headaches and then for anxiety as it seemed to calm me down. I now have to take it just to feel normal. My doctor told me that it was impossible to get addicted on such a low dose. If I don't take it first thing in the morning I feel dreadful, absolutely no energy, body feels so heavy, head feels strange - if I don't take if at all I can't sleep and I have a terrible restlessness in my hands. I've managed not to take it for 2 days and then given in mainly due to the restlessness in my hands, it's unbearable! How do I get off this stuff, all advice on internet relates to people on much higher doses
Tramadol is indeed addictive, yet most docs don't seem to understand this.
The best way to get off of it is to do a slow taper, if you go cold turkey tis possible to have seizures, so slow is best!!
Trams have a unique quality to them, an SNRI quality like certain antidepressants. If you feel depressed while getting off of Tramadol, please ask your doc for an SNRI type antidepressant. Depression is a real possibility when cessation of this and other opioid meds begin.
You can try benadryl for sleeplessness, or ask your doc for something stronger, unless you are worried about addiction.
Melatonin is a natural supplement that can be purchased at any pharmacy. Add valerian root and you've a good change of catching some ZZZ's!!
Best wishes and hang on for more answers and opinions!!
Hi, Sweet Lemon has given a good response already but i though i would add to it... A friend of mine is on a very low dose, and he wants to come off the tramadol, but he says every time he does he gets brain zaps and cannot sleep. He is currently trying to decrease by 25mg (half a 50mg) each week. He is on 200mg a day i think, but was taking about 400mg. As Sweet Lemon has advised you, there is chance of seizures when stopping tramadol cold turkey, but at this dose the risk is very minimal. I found that when I have weaned off them in the past, i would get to a certain dose and found it extremely difficult to reduce that any further. I decided to take some time off work and cold turkey from a 'low' dose. I did experience extreme lethargy, insomnia and a dizzy feeling, as well as hypothermia.
My symptoms improved after about a week, and after 2 weeks i was a lot better! If you decide to take this route, it is best to have someone with you who knows what you are doing, so they can take care of you. Melatonin and valerian to help sleep are definitely worth trying, as well as valoid to help the dizzy spells and any nausea. It is really helpful to take a walk each day, even is it is short, this will increase serotonin levels and help you feel better. Try to eat well and stay hydrated, and don't drink coffee after mid afternoon if you are experiencing insomnia. I hope you manage to leave the tramadol behind you. Good luck.
Thanks for your advice, i'm going to the chemist tomorrow and will get some benadryl etc. I took my first step today by opening the capsule and removing about a fifth of the contents, i'm going to try and remove a little more each week and see how I do. So far feeling fine today although my stomach has been playing up for a while, does anyone know if this is a side effect of taking tramadol? Just wish the dr had never given me this stuff. Thanks again for your help, Lotte
Can't quite understand why your dr. prescribe tramadol for stress headaches and anxiety? But concur 'Slow withdrawal' is the only way and can vary from person to person. You can get help / support from a pharmacist (who are more trained in Drugs etc. than any Dr.) and can aid you with this slow withdrawal. I agree Melatonin and Valerian root will help with the ZZZ's at night and anxiety. You can do this! have good supportive friends and family around you, and try take each day as it comes. Sometimes writing things down, like the reduction of dose, how many days at that lower dose, how the day went, symptoms etc. or how you are feeling can aid you greatly to see your progress and improvement! And when you succeed good to read back as you move on with your life back! Good luck! Joanna
- Tramadol Information for Consumers
- Tramadol Information for Healthcare Professionals (includes dosage details)
- Side Effects of Tramadol (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 3 Sep 2011 • 3 answers
Updated 16 Aug 2012 • 3 answers
Updated 30 Dec 2013 • 3 answers
Updated 15 Mar 2017 • 1 answer
Updated 27 Sep 2018 • 5 answers